Drought, Greeley
- When
- August 10, 12:00 AM CST to August 31, 6:00 AM CST
- Where
- Greeley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.567, -98.521 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM) maintained or assigned two small bullseyes of Severe Drought (D2) within the eastern half of the 24-county South Central Nebraska area, one within central/eastern Thayer County and the other centered over the four-county intersection between Greeley/Nance/Howard/Merrick.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For the majority of August 2021, the U.S. Drought Monitor (USDM) maintained or assigned two small bullseyes of Severe Drought (D2) within the eastern half of the 24-county South Central Nebraska area, one within central/eastern Thayer County and the other centered over the four-county intersection between Greeley/Nance/Howard/Merrick. Focusing here on the latter northern area, this D2 was introduced by the USDM Aug. 10th in response to several months of gradually-building dryness in the wake of a notably-wet March, and was embedded within a broader area of Moderate Drought (D1) that later in August briefly encapsulated the majority of the local area near/north of the Highway 92 corridor. However, some much-needed significant rain very late in the month eliminated this localized D2 from the intersection of Greeley/Nance/Howard/Merrick counties only three weeks after its introduction (although D1 lingered in its place given remaining longer-term precipitation deficits).
Focusing on the fairly dry majority of August, and referencing data from a CoCoRaHS observer nine miles northeast of Palmer in southwestern Nance County (generally representative of the D2 area), up until its final days August was well on its way to being the 5th-consecutive month of below normal precipitation. In fact, between April 1-Aug. 27, the Palmer 9NE station tallied only 6.85 inches of precipitation (40% of normal), with this dryness peaking during June-July (merely 27% of normal). But then, August ended on a much-welcomed wet note as a few rounds of thunderstorms between the 28th-31st dumped 3.75 of rain, prompting removal of the D2 area. Although not a staggering four-day rain total by August standards, this 3.75 nonetheless constituted more than half of the cumulative precipitation at Palmer 9NE over the preceding five months.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 11:37 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1237 AM CDT Tue Aug 10 2021 .DISCUSSION...(This evening through Monday) Issued at 354 PM CDT Mon Aug 9 2021 The primary forecast concerns today are heat and thunderstorm chances. Heat: It's hot! It's hot everywhere! Over the western portions of the forecast area, temps are in the upper 90s to low 100s, but for areas east of a Kearney, NE to Osborne, KS line are seeing temps in the 90s with dewpoint values in the 70s. Models continue to under forecast dewpoints, and attempted to correct for that, and still likely didn't get high enough. Confidence is not overly high on how far southeast the cold front will be during the day Tuesday and feel that the combo of high dewpoints and heat will impact southeastern portions of the area. This will include points southeast of a line from Smith Center, KS to Hebron, NE. Have extended the Heat Advisory for those areas through Tuesday evening. Honestly after a brief reprieve in Nebraska counties tomorrow, Wednesday and even Thursday continue to look hot. Additional Heat Advisories are possible and possibly a heat warning if the heat continues to persist for southern locations. The heat will take a break as a cold front moves through the area Thursday night. As we move into the weekend, temps are forecasted into the 80s to low 90s. Thunderstorm chances: A weak cold front is west of the forecast area now and some cu is developing west of McCook as of 330pm. Thunderstorms are expected to develop along this front this evening, but how far east they will travel is a big question. Feel that the best chance south and west of the Tri-Cities, with Kearney west having the best chance. As the Low Level Jet develops late this evening, some thunderstorm activity developing over NW KS and the adjacent NE counties is possible, as the LLJ veers out, these storms will slide eastward, this activity looks to remain south of I-80. Shear is relatively weak, so while small hail cannot be ruled out, the primary threat looks to be strong damaging winds this evening. The activity overnight could have some marginal strong to severe storms with it as well. As with the heat, the question for thunderstorm chances on Tuesday resides with where will the boundary end up after tonight's activity. There is a chance this activity could impact areas south and east of the Tri-Cities. A Day 2 Marginal and even a Slight risk clips the area for Tuesday afternoon. The next chance for storms after Tuesday will be Thursday as a stronger front moves through the region under primary northwest flow. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1229 AM CDT Tue Aug 10 2021 VFR conditions are expected to continue throughout this period. Showers and thunderstorms west of our TAF sites will continue to slowly track eastward likely diminishing as they do so. We could see this precipitation in the vicinity of our TAF sites a few hours either side of dawn, but more than likely it will remain southwest of KEAR and KGRI. The wind will become more northerly and eventually northeasterly with time, but should remain rather light. && .GID WATCHES/WARNINGS/ADVISORIES... NE...Heat Advisory until 9 PM CDT this evening for NEZ086-087. KS...Heat Advisory until 9 PM CDT this evening for KSZ006-007-018-019. && DISCUSSION...Billings Wright AVIATION...Wesely
Hazardous Weather Outlook National Weather Service Hastings NE 925 PM CDT Mon Aug 9 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 925 PM CDT Mon Aug 9 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Scattered thunderstorms remain possible across the area through tonight. An isolated strong to marginally severe storm is possible with up to quarter size hail and wind gusts up to 60 MPH. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The Heat Advisory remains in effect through Tuesday evening for areas along and southeast of a line from Smith Center, KS to Hebron, NE. Heat index values of 105 to 109 degrees are possible. Heat index values may top out near 100 degrees in north central Kansas and along the Highway 81 corridor in Nebraska again on Wednesday. Chances for thunderstorms return Tuesday afternoon and evening, primarily to areas east and southeast of the Tri Cities. Again, some of these storms may be strong to marginally severe. Occasional low-end chances for thunderstorms are in the forecast Thursday night through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
845 PM CDT Mon Aug 9 2021
NEZ060-072-100215-
Dawson NE-Gosper NE-
845 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northeastern Gosper
and Dawson Counties through 915 PM CDT...
At 844 PM CDT, Doppler radar was tracking a showers and
thunderstorms across Dawson county producing strong downdraft winds.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of Dawson and
northeastern Gosper Counties, including the following locations...
Farnam.
This includes Interstate 80 between mile markers 209 and 254.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4104 10022 4105 9943 4070 9943 4070 9942
4067 9942 4069 9963 4068 9964 4057 9965
4057 9998 4070 9998 4070 10022
TIME...MOT...LOC 0144Z 213DEG 14KT 4088 10000
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MangelsPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
901 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND GST 1 NNE COZAD 40.87N 99.98W
08/09/2021 M58 MPH DAWSON NE MESONET
DAVIS WEATHERLINK STATION.
&&
MANGELSSpecial Weather Statement
National Weather Service Hastings NE
1106 PM CDT Mon Aug 9 2021
NEZ046-060-061-100445-
Buffalo NE-Dawson NE-Sherman NE-
1106 PM CDT Mon Aug 9 2021
...Strong wind gusts from weakening showers will impact portions of
northwestern Buffalo, southwestern Sherman and northeastern Dawson
Counties through 1145 PM CDT...
At 1104 PM CDT, Doppler radar was tracking this shower 9 miles north
of Miller, or 27 miles southeast of Broken Bow, moving east at 15
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Litchfield and Hazard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4088 9905 4087 9958 4105 9958 4105 9921
4126 9920 4127 9906
TIME...MOT...LOC 0404Z 253DEG 14KT 4107 9936
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ThiesSpecial Weather Statement
National Weather Service Hastings NE
1220 AM CDT Tue Aug 10 2021
KSZ005-017-100545-
Rooks KS-Phillips KS-
1220 AM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northwestern Rooks
and western Phillips Counties through 1245 AM CDT...
At 1220 AM CDT, Doppler radar was tracking a strong thunderstorm over
Edmond, or 14 miles south of Norton, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Logan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3930 9960 3957 9960 3957 9963 3991 9963
3995 9938 3924 9936
TIME...MOT...LOC 0520Z 268DEG 25KT 3964 9982
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ThiesThe national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977953, 977954, 977955, 977956.